Ask a doctor

Temporary Edema or a More Serious Problem from Restylane Injection?

i just got restylane injected on the sides of my lower lip, and a small amt in each corner of my lower lip. i have a lot of fluid build-up. please tell me if what i am seeing is edema and very temporary, or should i get it removed?

Doctor Answers (6)

Top 5 tips to reduce swelling after Restylane or Juvederm Facial Fillers, Raffy Karamanoukian

+2

Hyaluronic acid facial fillers are commonly used to treat the lips, nasolabial folds, tear trough, and face. After injection, the hyaluronic acid gel that is contained in the filler will absorb water and temporarily appear swollen or edematous. This transient swelling will go away with time, usually within a week. If the swelling persists, you should contact your physician and have him examine the area to make sure you are not developing a reaction or infection of the area. Typically, the swelling is not related to a complication, but rather, a normal part of the process.

Most patients are extremely satisfied with facial fillers. As long as you have a trusted physician managing the problem, you should be fine. Think positive and always ask your physician if you are unsure of anything.

Top 5 tips to reduce swelling in the future:

  • Avoid aspirin or ibuprofen before injection (typically three weeks before).
  • Ice the area immediately.
  • Hold compression immediately after injection.
  • Follow your physician's directions about post-procedural massage.
  • Use Arnica-based products such as BruiseStick, BruiseKare, Sinecch.

These tips will help you obtain great results but are not mandatory. Your physician will have his/her own style and you should follow their direction to the tee.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Contact your surgeon if Restylane swelling last too long

+2

Swelling (edema) is common after Restylane and usually subsides after 7-10 days from the date of injection.

If you are still experiencing swelling after 10 days you should contact your physician.

Chia Chi Kao, MD
Los Angeles Plastic Surgeon

Swelling After Restylane in the Lip

+2

Hi lmmr,

Check with you injecting physician.  The swelling and edema following Restylane in the lips should resolve between 24 to 48 hours, 72 at the most.  Good luck and hopefully all's well by the time you read this.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

This is most likely edema, so don't worry yet.

+2

There is often a bit of fluid buildup after either Restylane or Juvederm, so don't worry yet.  I'd make sure to put ice or cold compresses on it and avoid manipulating the area in the meantime.  If it doesn't go down within a week, that would be very surprising. 

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 18 reviews

Edema (swelling) is common after Restalyn or Juvederm injections

+2

Edema (swelling) is common after Restalyne or Juvederm, and will usually only last several days or a week after treatment.

How many days has it been? If edema is still present after 10 days you should seek out treatment.

If swelling is present after 10 days your doctor could inject the effected area with hyaluronidase and that will melt the Restalyn.

Usha Rajagopal, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 17 reviews

Bumps, swelling, or Restylane?

+1

The basic rule of thumb for our practice is that swelling after Restylane will resolve within about a week. If you still have fluid buildup or bumps a week after treatment, you should definitely visit your injector for evaluation. If the product is uneven, hyaluronidase, an enzyme that will dissolve the Restylane, may be an option for you.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.